Winter Weather, Delaware Beaches
- When
- March 27, 1:00 AM EST to 8:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A fast easterly moving low pressure system that moved off the southern North Carolina coast early that day brought a light accumulating snow to southern parts of Sussex County on the morning of the 27th. Snow began after Midnight EDT on the 27th and was over by 9 am EDT.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A fast easterly moving low pressure system that moved off the southern North Carolina coast early that day brought a light accumulating snow to southern parts of Sussex County on the morning of the 27th. Snow began after Midnight EDT on the 27th and was over by 9 am EDT. Snowfall included 2.5 inches in Delmar, 2.0 inches in Laurel, 0.5 inches in Selbyville and 0.3 inches in Georgetown. Because the snow fell early on a Sunday morning (the 27th) and less accumulated on roadways, no serious accidents were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 26, 6:23 PM EST, 6 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
723 PM EDT SAT MAR 26 2011
.SYNOPSIS...
LARGE HIGH PRESSURE, CENTERED OVER WESTERN ONTARIO THIS
AFTERNOON, WILL CONTINUE TO NOSE DOWN INTO OUR REGION INTO THE
EARLY PART OF THE NEW WEEK. LOW PRESSURE FROM THE WEST IS FORECAST
TO PASS ACROSS THE SOUTHEASTERN STATES TONIGHT BEFORE MOVING OFF
THE CAROLINA COAST AND CONTINUING STRAIGHT OUT TO SEA ON SUNDAY.
ANOTHER AREA OF LOW PRESSURE FROM THE WEST MAY AFFECT OUR REGION
FROM WEDNESDAY INTO THURSDAY, WITH HIGH PRESSURE FOLLOWING FOR
FRIDAY. A COLD FRONT FROM THE NORTHWEST IS EXPECTED FOR SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
NO SIGNIFICANT CHANGES TO THE FORECAST FOR THE OVERNIGHT.
CLOUDS CONTINUE TO INCREASE AHEAD OF THE SHORT WAVE OVER CENTRAL
ILLINOIS EARLY THIS EVENING. THE AIRMASS IN PLACE OVER THE AREA IS
VERY DRY...WITH MAINLY IN THE SINGLE DIGITS ABOVE ZERO (AS HIGH AS
THE TEENS IN SOUTHERN DELAWARE AND TALBOT AND CAROLINE COUNTIES IN
MARYLAND). THE DRY AIR WILL PLAY A FAIRLY LARGE ROLE IN THE PLACEMENT
OF THE PRECIPITATION AHEAD OF THE SHORT WAVE LATE TONIGHT.
THE PRECIPITATION SHOULD START TO BREAK OUT ACROSS PORTIONS OF
NORTHEAST MARYLAND AND SOUTHERN DELAWARE AROUND 0800 UTC...AS THE
BEST LIFT IN THE WARM AIR ADVECTION WORKS ITS WAY EAST. AS MENTIONED
EARLIER...THE AIRMASS IS QUICK DRY...AND THE INITIAL WARM AIR
ADVECTION WILL GO INTO MOISTENING THE COLUMN BEFORE PRECIPITATION
CAN BEGIN.
THE COLUMN WILL COOL THIS EVENING...AND THE EVAPORATIVE COOLING
BEFORE THE PRECIPITATION STARTS SHOULD ENSURE SNOW AS THE
PRECIPITATION TYPE AT THE START. NEAR TERM MODELS SUGGEST THAT THE
BEST MID LEVEL FRONTOGENETIC FORCING SHOULD SKIM THE ADVISORY
AREAS LATE TONIGHT AND SUNDAY MORNING. WHILE THERE IS A FAIRLY
LARGE DIFFERENCE IN THE QPF VALUES BETWEEN THE 1800 UTC NAM AND
GFS...THE GFS NUMBERS LOOK TOO HIGH GIVEN HOW DRY THE AIRMASS IS
TO START.
MODEL SOUNDINGS FOR SOUTHERN DELAWARE SUGGEST THAT IN THE BEST
AREA OF FRONTOGENETIC LIFT...MAXIMUM DENDRITIC GROWTH COULD BE
ACHIEVED CLOSE TO 1200 UTC SUNDAY. THIS COULD ALLOW A PERIOD OF
MODERATE SNOW FOR THE ADVISORY AREA...SO THE SNOW LIQUID EQUIVALENT
COULD EXCEED 10 TO 1.
FURTHER NORTH...THE LINE BETWEEN SNOW AND NO SNOW COULD BE FAIRLY
SHARP...AS THE BEST LOW TO MID LEVEL WARM AIR ADVECTION IS SHUNTED
EAST NORTHEAST IN THE FAST FLOW AHEAD OF THE SHORT WAVE. WHILE
FLAKES COULD FLY AS FAR NORTH AS NORTHERN DELAWARE AND EXTREME
SOUTHERN NEW JERSEY...THE AIRMASS LOOKS TOO DRY FOR MUCH IN THE
WAY OF ACCUMULATION.
AS FAST AS THE HIGH CLOUDS ARE NOW MOVING...A GOOD RADIATIONAL
COOLING NIGHT FOR THE NORMALLY COLDER LOCATIONS (LIKE THE PINE
BARRENS IN NEW JERSEY) MAY NOT BE AS FAVORABLE. TRENDS WILL BE
WATCHED HOWEVER...AS LOW DEW POINTS AND CALM WINDS COULD ALLOW FOR
A STEEP DROP THIS EVENING.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
THE SNOW IN OUR SOUTHERN COUNTIES SHOULD COME TO AN END BY LATE
SUNDAY MORNING. WITH A BIT OF INSOLATION DURING THE COURSE OF THE
MORNING THE BOUNDARY LAYER WILL WARM AND THE SNOW MAY CHANGE TO
RAIN AT SOME LOCATIONS BEFORE ENDING.
THE MID LEVEL SHORT WAVE IS FORECAST TO PASS OFF THE COAST AROUND
MIDDAY ON SUNDAY WITH SOME CLEARING IN ITS WAKE.
HIGH PRESSURE WILL CONTINUE TO NOSE DOWN FROM THE NORTHWEST FROM
SUNDAY NIGHT INTO TUESDAY WITH CHILLY DRY WEATHER ANTICIPATED.
ANOTHER MID LEVEL SHORT WAVE FROM THE WEST IS FORECAST TO PASS TO
OUR SOUTH ON MONDAY. IT MAY BRING SOME HIGH CLOUDS TO OUR SOUTHERN
COUNTIES FROM LATE SUNDAY NIGHT INTO MONDAY.
A MID LEVEL SHORT WAVE FROM THE NORTHWEST IS EXPECTED TO DROP
OVER OUR REGION ON MONDAY NIGHT. IT SHOULD HAVE LITTLE MOISTURE
ASSOCIATED WITH IT AND THE FEATURE WILL ACT SIMPLY TO REINFORCE
THE CHILLY AIR.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A FAIRLY PROGRESSIVE UPPER-LEVEL FLOW LOOKS TO OCCUR DURING THIS
TIME, ALTHOUGH EASTERN PACIFIC RIDGING LATER IN THE TIME FRAME
WOULD FAVOR MORE DOWNSTREAM AMPLIFICATION. THIS TYPE OF FLOW LEADS
TOWARD MORE TIMING UNCERTAINTY GIVEN ANY CHANGE IN AMPLITUDE OUT
WEST WILL IMPACT SYSTEMS DOWNSTREAM. THERE APPEARS TO BE TWO
SYSTEMS TO WATCH, ONE WEDNESDAY INTO THURSDAY AND THE NEXT ONE
THURSDAY NIGHT AND FRIDAY. HPC GENERALLY WENT MORE TOWARD A BLEND
OF THE ECMWF AND GFS WITH A HIGHER WEIGHT TOWARD THE ECMWF. THE
ECMWF SEEMS TO HAVE BEEN MORE CONSISTENT. THERE HAS BEEN SOME
SIGNAL THAT THE SYSTEM AROUND FRIDAY IS TRENDING A BIT STRONGER
NEAR THE SOUTHEASTERN U.S. COAST. WE GENERALLY INITIALIZED WITH
HPC GUIDANCE BUT THEN MADE SOME ADJUSTMENTS AFTER ADDITIONAL
COLLABORATION. WE ALSO TRIED TO MAINTAIN SOME CONTINUITY
ESPECIALLY WITH THE WEDNESDAY INTO THURSDAY SYSTEM AS THERE STILL
IS SOME UNCERTAINTY.
BASED ON THE ABOVE, HIGH PRESSURE ANCHORED OVER THE UPPER GREAT
LAKES REGION TUESDAY NIGHT WILL SLIDE EASTWARD. AS MIDLEVEL ENERGY
SCOOTS ACROSS THE CENTRAL PLAINS TO THE NORTHERN OHIO VALLEY, LOW
PRESSURE WILL MOVE TOWARD THE MID ATLANTIC WEDNESDAY INTO
THURSDAY. THERE MAY ALSO BE AN INVERTED TROUGH EXTENDING INTO
WESTERN NEW YORK STATE WHERE A WEAKER LOW MOVES THROUGH WHILE A
SECONDARY LOW SLIDES OFF THE MID ATLANTIC COAST EARLY THURSDAY
MORNING. THERE MAY BE SOME DRY AIR TO BATTLE FOR A TIME ESPECIALLY
ACROSS THE NORTHEASTERN PART OF THE CWA, THEREFORE DID NOT WANT TO
RUSH IN THE POPS. WE DID GO WITH LOW LIKELY POPS DURING WEDNESDAY
AS THE SYSTEM MOVES THROUGH, WHICH MAINTAINS SOME CONTINUITY AND
IS NOT TO FAR OFF FROM HPC GUIDANCE. FOR PRECIPITATION TYPES,
GENERALLY WENT SIMILAR TO CONTINUITY BUT MADE SOME TWEAKS BASED ON
ADDITIONAL FORECAST THERMAL FIELDS. THIS SYSTEM LOOKS TO EXIT
THURSDAY MORNING THEREFORE LOWERED POPS, ALTHOUGH SOME LOW POPS
WERE HELD ONTO LONGER MAINLY ACROSS THE NORTHEAST PART OF THE CWA.
AS THE UPPER-LEVEL TROUGH AMPLIFIES, ANOTHER SURFACE LOW SLIDES
ACROSS THE SOUTHERN STATES BUT GIVEN HOW THE FLOW LOOKS TO AMPLIFY
ATTM, THE STORM TRACK MAY END UP FARTHER SOUTH THAN THE FIRST
SURFACE LOW ALTHOUGH THIS COULD TRY AND TURN MORE UP THE COAST.
THIS WILL DEPEND ON THE POSITION AND ORIENTATION OF THE UPPER-
LEVEL TROUGH. FOR NOW, WE PLACED CHC POPS DOWN ACROSS THE FAR
SOUTH WITH A LOWERING AS ONE GOES NORTHWARD. FOR SATURDAY, IT
LOOKS LIKE THE UPPER-LEVEL TROUGH TRIES TO LIFT OUT AS RIDGING
BUILDS INTO THE GREAT LAKES REGION. THIS MAY ALLOW FOR SOME SORT
OF A BAROCLINIC ZONE TO BECOME ESTABLISHED NEARBY, BUT FOR NOW WE
WILL KEEP POPS UNDER SLIGHT CHC SATURDAY. AS FOR TEMPERATURES, WE
GENERALLY FOLLOWED HPC WITH JUST SOME TWEAKS.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR CONDITIONS ARE FORECAST THROUGH SUNDAY EVENING, HOWEVER WITH THE
EXCEPTION OF MARGINAL VFR TO MVFR VISIBILITIES AT KMIV, KACY, AND
KILG SUNDAY MORNING.
HIGH PRESSURE ACROSS THE UPPER GREAT LAKES REGION TOWARD THE MID
ATLANTIC WILL STAY PUT TONIGHT INTO SUNDAY MORNING AS AN AREA OF LOW
PRESSURE SLIDES TO OUR SOUTH. AS THIS OCCURS, THE CLOUDS WILL
INCREASE AND THICKENING THROUGH THE NIGHT HOWEVER THIS WILL MAINLY
BE THE MID TO HIGH LEVEL VARIETY. AN AREA OF MOISTURE WILL ALSO
SLIDE EASTWARD LATE TONIGHT AND SUNDAY MORNING, HOWEVER WITH HIGH
PRESSURE PARKED TO OUR NORTHWEST AND DRIER AIR IN PLACE, THE SHIELD
OF SNOW SHOULD NOT LIFT ALL THAT FAR NORTHWARD. WE CONTINUED THE
IDEA OF SOME LIGHT SNOW OCCURRING FOR A TIME SUNDAY MORNING FROM
KILG TO KACY ON SOUTHWARD AS THESE TERMINALS LOOK TO BE ON THE
NORTHERN EDGE OF THE PRECIPITATION SHIELD. THE REMAINDER OF THE
TERMINALS SHOULD JUST SEE AN INCREASE IN CLOUDS OVERNIGHT. A
NORTHWEST WIND WHICH GUSTED TO ABOUT 20 KNOTS THIS AFTERNOON IS
DIMINISHING AS THE VERTICAL MIXING IS NOW WANING. A NORTHWEST TO
NORTH WIND IS EXPECTED THROUGH THE NIGHT AT LESS THAN 10 KNOTS, BUT
INCREASE SOME DURING THE DAY SUNDAY.
THEN AS THE STORM OFF THE NORTH CAROLINA COAST MOVES FURTHER OUT TO
SEA SUNDAY AND HIGH PRESSURE IN SOUTHERN CANADA ONCE AGAIN BUILDS
SOUTHEASTWARD, THE CLOUDS WILL THIN OUT THROUGH THE DAY.
.OUTLOOK...
HIGH PRESSURE IS EXPECTED TO BUILD OVER OUR REGION MONDAY AND
TUESDAY, BUT ANOTHER STORM SYSTEM WILL MOVE THROUGH WEDNESDAY INTO
THURSDAY WITH LOWERING CEILINGS AND VISIBILITIES. THIS LOOKS LIKE
MOSTLY RAIN, HOWEVER SOME SNOW COULD OCCUR MAINLY AT KRDG AND KABE.
&&
.MARINE...
LOW PRESSURE FROM THE WEST IS FORECAST TO MOVE OFF THE CAROLINA
COAST ON SUNDAY, THUS PASSING SOUTH OF OUR AREA. WIND SPEEDS AND
WAVE HEIGHTS ARE EXPECTED TO REMAIN BELOW SCA CONDITIONS OVER
THE WATERS. COLD AIR ADVECTION WILL INCREASE WIND SPEEDS A BIT
SUNDAY NIGHT AND MONDAY, BUT LATEST MODEL GUIDANCE SUGGESTS JUST A
GRAZING WITH SCA CONDITIONS. LATER SHIFTS CAN RE-EVALUATE AND ISSUE
A SCA IF NECESSARY.
HIGH PRESSURE IS EXPECTED TO BUILD OVER OUR REGION FOR LATER MONDAY
NIGHT AND TUESDAY....BUT ANOTHER LOW PRESSURE SYSTEM PASSING JUST TO
OUR SOUTH MAY AFFECT OUR AREA WEDNESDAY INTO THURSDAY WITH ATTENDANT
HIGHER WINDS AND SEAS.
&&
.FIRE WEATHER...
AS CONDITIONS CONTINUE TO DRY OVER THE WEEKEND, WE MAY COME CLOSE
TO RED FLAG WARNING CRITERIA ON MONDAY. FUEL MOISTURE LEVELS
SHOULD BE LOW IN OUR CENTRAL AND SOUTHERN COUNTIES BY THAT TIME
AND THE RELATIVE HUMIDITY VALUES MAY DROP INTO THE 20S ON MONDAY
AFTERNOON. WIND GUSTS COULD APPROACH 20 MPH AT THAT TIME. WE WILL
CONTINUE TO MONITOR THE SITUATION.
&&
.EQUIPMENT...
THE WSR-88D AT FORT DIX, NEW JERSEY (KDIX) IS BEING REPAIRED. IT
IS NOT CLEAR YET WHETHER THE RADAR WILL RETURN TO SERVICE THIS EVENING.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...WINTER WEATHER ADVISORY FROM 4 AM TO NOON EDT SUNDAY FOR
DEZ003-004.
MD...WINTER WEATHER ADVISORY FROM 4 AM TO NOON EDT SUNDAY FOR
MDZ019-020.
MARINE...NONE.
&&
SYNOPSIS...IOVINO
NEAR TERM...IOVINO/HAYES
SHORT TERM...IOVINO
LONG TERM...GORSE
AVIATION...MIKETTA/GORSE
MARINE...MIKETTA
FIRE WEATHER...IOVINO
EQUIPMENT...IOVINOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 355 PM EDT SAT MAR 26 2011 NJZ001-007-008-PAZ054-055-060>062-272100- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 355 PM EDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE FOR A PERIOD OF ACCUMULATING SNOW ON WEDNESDAY, ESPECIALLY IN THE POCONOS INTO NORTHERN NEW JERSEY NEAR AND TO THE NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-002-MDZ008-012-015-NJZ009-010-012>027-PAZ067>071-272100- NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 355 PM EDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ003-004-MDZ019-020-272100- INLAND SUSSEX-DELAWARE BEACHES-TALBOT-CAROLINE- 355 PM EDT SAT MAR 26 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO NOON EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND NORTHEAST MARYLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-272100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 355 PM EDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293017, 293018.